Loudoun pharmacy gives wrong COVID-19 dosage to kids
By Jack Moore/WTOP RadioNov 12, 2021
Parents of roughly 100 children have been advised to talk to their pediatricians after their children received a potentially lower-than-recommended dose of the COVID-19 vaccine at a Loudoun County pharmacy last week. The pharmacy gave the children a low dose of the adult version of the vaccine rather than the pediatric version specifically for children under 12.
The county’s health department sent a letter to parents Wednesday advising that Ted Pharmacy in Aldie administered the wrong doses on Nov. 3 and Nov. 4, shortly after the vaccine was authorized for use in young children. NBC Washington was the first to report on the problem.
The incident is being investigated by the Virginia Board of Pharmacy and the Virginia Department of Health, which has removed the pharmacy from the state’s vaccine program.
The Pfizer vaccine authorized for children contains the same active ingredient as the adult version but comes in a different formulation and the recommended dose is a third of the adult dose.
Kids’ doses are also packaged differently. The adult dose comes with a purple cap, whereas the child dose with an orange cap to avoid confusion.
Dr. David Goodfriend, Loudoun County’s health officer, told WTOP the pharmacy incorrectly tried to use the adult vaccine to give kid-sized doses by cutting the adult dose into thirds.
“We don’t believe that any child received too much vaccine … The concern is when you cut the amount given by a third, we just don’t know if they got an appropriate dosage or not,” he said.
The Virginia Department of Health said a total of 112 children received the incorrect vaccine at Ted Pharmacy, according to a statement from Logan Anderson, a public information officer for the department.
On Nov. 5, federal and state authorities ordered the pharmacy to stop administering the COVID-19 vaccine, and VDH collected all remaining doses.
The Virginia Department of Health said any affected children should visit their pediatrician or primary care doctor to determine the best plan of action.
“There are some parents that may be concerned that their children did not get a full dose,” Goodfriend said. “And that’s why we recommend that if they have that concern, they have that conversation with their doctor. ”
According to CDC guidance, doctors can either restart the child with the correct two-dose regimen 21 days after the first dose, or proceed with a second, correct pediatric dose as scheduled.
Goodfriend said parents should consider the risks and benefits of both courses of action.
“We know 5-to-11-year-olds, in general are very low-risk for complications from COVID. But they may have other medical conditions, they may have family members that are high-risk. And so it really is that decision between that parent and that doctor to say, ‘Well, what is the risk? If I only give them two doses including that (potentially incorrect) one, and they don’t have that same level of protection? Versus what’s the risk of a third shot to somebody who did well with the first two doses?’”
Goodfriend said health officials have not heard of any adverse effects from the mix-up and they don’t expect any.
Still, parents should monitor children for side effects from the vaccine such as fever, chills, fatigue, pain, redness or swelling at the injection site and headache. Those side effects would likely occur one to three days after injection, with most occurring the next day.
About this article
This article was written by WTOP. Sign up for WTOP’s breaking news, traffic and weather alerts as well as daily emails. WTOP’s Neal Augenstein and Luke Lukert contributed to this report.
Comments are closed, but trackbacks and pingbacks are open.